Hi. I'm new to the site and am interested in treating osteoperosis. I'm 39 yo and recently had a bone density that showed I'm at -2.4. So, going through the intial "I can't believe it" stuff. 🙂
Interested in more discussions like this? Go to the Bones, Joints & Muscles group.
Agree! I am 68 and have been active all my life. I have increased the weight bearing exercise and better about taking calcium and D. Could not believe I have osteo in my lumbar. Hope to avoid any of those meds if I can !
Wish I was brave enough to just stop .Prolia creates problems if you need/want a dental implant. Even when it comes to extracting the tooth, which just happened, the oral surgeon told me Prolia changes the bone making it much more rigid. The oral surgeon is reluctant to do the implant unless I am off Prolia for 6months. I know the endocrinologist will strongly advise against that and recommend switching to Reclast or Aclasta as it is known in Canada. I really dislike the thought of Aclasta more than I dislike being on Prolia. Also the oral surgeon doesn't like bisphosphonates either when it comes to bone turnover in the jaw! (And he mentioned the danger of osteonecrosis of the jaw).
If a crystal ball could tell me I would be one of the lucky ones to escape spontaneous vertebral fractures I would discontinue Prolia in a heartbeat!
Jump to this post
I was on Prolia for 2 years and stopped due to frequent sinus infections and rashes, then went back on Fosomax. I suffered 3 spinal fractures within 2 months of stopping Prolia. I wish I’d never started Prolia. Just be very careful if u stop. I’m not sure if the risk lessens as time goes on after stopping. I’m going to try Evenity i believe to build my bones back up. Then not sure. I hope for the best for you. It’s a hard decision.
I definitely will not risk getting those fractures. In order to have this molar extracted, the endocrinologist said it is okay to go 7 months between injections (and as you unfortunately have shown the fractures can happen as early as 2 months after stopping). Sorry that you had this experience.
Unfortunately, due to G.I. issues, Fosamax is contraindicated. So it's either Prolia or Reclast for me at this point. (Unless endocrinologist suggests otherwise). I really dont like any of the osteoporosis drugs.
Thanks for sharing.
I am a 85 year old woman with Osteoporosis. I was on Aromasin for 5 years after breast Cancer and went from Osteopenia to Osteoporosis. I had a yearly infusion of Reclast for five years, which not only stopped further bone loss, but slightly bettered my numbers. I have taken a brake from any meds for 5 years and my last Dexa scan showed osteoporosis. My doctor suggested Evivity, but I am reluctant because of the possible negative effects on cardio and higher risk of stroke. I am of normal weight and have only lost 1" of height. I am physically active (walking, dancing, gardening). I had a PA 3 years ago, of unknown cause, and am on a anti coagulant (Eliquis). My BP is controlled as is cholesterol. I have no known heart problems, kidneys and liver are fine. I am on A PPI for Acid reflux and had flare-ups of gastritis. I am leaning to take another infusion of Reclast as opposed to starting Evivity. My doctor also gave me the choice of Forteo, but I have ruled it out. She is waiting for me to make up my mind, having given me the pros and cons of all three medications. Since my remaining "lifespan" also needs to be considered, and the females in my family tend to life into their 90th, it is also a matter of quality of life. I have never had a broken bone, but I understand when it happens at my age, it may lead to death within a year. Any suggestions?
I plan to start Evenity soon. Since my family has a history of heart issues my doctor suggested getting a Coronary Artery Calcium Score which is a CT scan to see if I would be susceptible to risk of stroke etc. My score came out to be the best possible. Have read that it would not be advisable to take Evenity if you have heart issues in the last year or two… As I understand it, Evenity doesn't cause issues in a healthy heart. Read up on what is available online, be factually equipped on whatever you do. Good luck!
New to this site. What is a PPI, please.
L.Reuteri? Add zinc to that regimen.
L. Reuteri is a probiotic that is being studied for its relation to bone health. Do you know what form and dosage of zinc supports bone health? Thanks!
There can be withdrawal from a PPI. Your system adjusts and actually may make more acid, which continues when you go off until your system adjusts to the new norm. It can help to use Zantac or Pepcid as a sort of bridge. I do 20mg then 10mg to help with withdrawal. It is possible that PPI's contribute to osteoporosis, I have read, but GERD is tough- I know!
thanks, I will bridge with Pepcid.
Proton Pump Inhibitors like Nexium
Thank you! I will check on the test, but I doubt that my doc will prescribe it. I will research a bit more. I am taking Eliquis which, in itself , is a preventive of stroke and cardiac events.
I have five dental implants already, and a 6th in process now. I've known for years I don't dare take any of the above mentioned drugs because my dental needs are not at all likely to change. I inherited my mother's poor teeth. Despite listening well to her advice and instruction, and that of very good dentists, no amount of excellent dental care and hygiene at home prevents my losing teeth. I'm more afraid of osteonecrosis of the jaw than of vertebrae collapsing. Can we get a bone density scan which shows the vertebrae??
I am the only one in my family with terrible teeth (maybe, like the osteoporosis comes from being misdiagnosed as a celiac until my 20's). Despite good dental care have had lots of tooth troubles. But these bones are at high fracture risk. So, it's a difficult situation.
There must be so many women now on osteoporosis meds who require invasive dental procedures. Wonder if there are studies that have been done.
Apparently osteonecrosis of the jaw is a rare occurrence. I agree though it is not something you want to experience.
How much strontium are you taking? Strontium throws off bone density scans as you probably know.
You wait several hours after taking your calcium supplement which makes it doable. 680 mg. right before bedtime. Calcium in the morning and after evening meal. No strontium along with calcium.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In